Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 26, NWS Flagstaff, AZ

August 13, 2005Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 13, 2005, 4:42 PM MST for Coconino County, Gila County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 4:42 PM MST (23:42 UTC)
Expired
Aug 13, 2005, 5:30 PM MST
In force
48 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 26 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
237 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 132344
FFWFGZ
AZC005-007-140130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
442 PM MST SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA

* UNTIL 630 PM MST

* AT 436 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING
  FROM A THUNDERSTORM 7 MILES NORTHEAST OF MILEPOST 260 ON SR 87...OR
  ABOUT 9 MILES NORTH OF PAYSON IN EAST VERDE RIVER

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
FLAGSTAFF.

LAT...LON 3438 11142 3427 11139 3431 11116 3445 11113

$$
1 follow-up statement
000 
WGUS75 KFGZ 140019
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
512 PM MST SAT AUG 13 2005

AZC005-140022-
COCONINO AZ-
512 PM MST SAT AUG 13 2005

...THE FLASH FLOOD WARNING FOR COCONINO COUNTY IS CANCELLED...

LAT...LON 3438 11142 3427 11139 3431 11116 3441 11119

$$

AZC007-140130-
GILA AZ-
512 PM MST SAT AUG 13 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM MST FOR EXTREME
NORTHWESTERN GILA COUNTY...

AT 507 PM MST...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING IN 
THE EAST VERDE RIVER IN WHISPERING PINES. 

THE THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

LAT...LON 3438 11142 3427 11139 3431 11116 3441 11119

$$
MAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:30 PM MST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 13, 2:30 PM MST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SAT AUG 13 2005

.SYNOPSIS...AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH MONDAY AS THE ATMOSPHERE REMAINS MOIST AND UNSTABLE.
THEN DRIER AIR IS EXPECTED TO MOVE INTO ARIZONA ON TUESDAY WITH A
DECREASE IN STORM ACTIVITY FOR THE REMAINDER OF THE WEEK.

&&

.DISCUSSION...MAIN AREA OF CONVECTION TODAY FIRED UNDER THE
THETA-E AXIS ALONG THE RIM AND WHITES...WITH THE STORMS DRIFTING
INTO THE LCR. LOTS OF SMALL HAIL REPORTED AND A FEW HEAVY DOWNPOURS
WITH THE STORMS. EXPECT THE MODERATE MONSOON PATTERN TO CONTINUE INTO
MONDAY. SEE LITTLE CHANGE IN THE SOUNDING MOISTURE PROFILES WITH PWS
REMAINING HIGH. TOMORROW LARGE AREA OF UPPER LEVEL DIVERGENCE PROGGED
OVER THE MUCH OF THE EASTERN HALF OF THE CWA. SHOULD BE ANOTHER STORMY
DAY ACROSS THE AREA. A PERSISTENT AND DEEPENING TROF OVER CA NEXT WEEK
WILL BRING A DRIER SW FLOW TO THE STATE. THE MODELS HAVE BEEN
CONSISTENT IN SHOWING DRYING AT THE MID TO UPPER LEVELS. HOWEVER...
LINGERING LOW LEVEL MOISTURE WILL PRODUCE AFTERNOON CU OVER THE HIGHER
TERRAIN AND FUEL ISOLATED AFTERNOON CONVECTION. BY THE END OF THE
WEEK HIGH PRESSURE BUILDS IN OVER THE STATE FROM THE EAST. THE FLOW
TURN SOUTHERLY AGAIN TAPPING THE MOISTURE POOL OVER OLE MEXICO. WITH
THIS SCENARIO COULD SEE A RETURN OF THE MONSOON NEXT WEEKEND. DF

&&

.AVIATION...FOR 00Z PACKAGE...TAFS AND TWEBS ADEQUATELY DEPICT
CURRENT WEATHER. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 13, 10:00 AM MST, 6 hours 42 minutes before
PHXWRKHWO DDHHMM

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT AUG 13 2005

AZZ004>018-037>040-140700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE AIR MASS OVER NORTHERN ARIZONA REMAINS VERY MOIST AND UNSTABLE.
WIDESPREAD THUNDERSTORMS WILL DEVELOP BY NOON AND CONTINUE INTO THE
EVENING. THE MOST INTENSE ACTIVITY THIS AFTERNOON IS EXPECTED OVER
THE MOGOLLON RIM...THE WHITE MOUNTAINS...AND THE LITTLE COLORADO
RIVER VALLEY UP TO THE FOUR CORNERS AREA. SOME OF THE STORMS ARE
LIKELY TO PRODUCE HEAVY RAINFALL AMOUNTS. THE GROUND ACROSS THE
REGION IS NEAR SATURATION FROM THE STORMS THIS WEEK. THE MAIN THREAT
FROM TODAYS STORMS WILL BE LOCALIZED STREAM AND FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY.
BY TUESDAY DRIER AIR IS EXPECTED TO MOVE INTO THE STATE...LEADING TO
AN OVERALL DECREASE IN THE DAILY THUNDERSTORM ACTIVITY THROUGH THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:16 PM MSTSevere Thunderstorm WarningFGZYavapai29 min
Aug 13, 2:29 PM MSTSevere Thunderstorm WarningFGZYavapai20 min
Aug 13, 2:55 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Aug 13, 3:17 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Aug 13, 3:49 PM MSTSevere Thunderstorm WarningFGZYavapai26 min
Aug 13, 4:24 PM MSTSevere Thunderstorm WarningFGZCoconino27 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.